Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 7, NWS Gray, ME

May 26, 2021Grafton County, Merrimack County, Sullivan County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at May 26, 2021, 5:07 PM EDT for Grafton County, Merrimack County, Sullivan County, New Hampshire. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 5:07 PM EDT (21:07 UTC)
Expired
May 26, 2021, 6:00 PM EDT
In force
53 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grafton County, NH, Merrimack County, NH, Sullivan County, NH

The radar

The Burlington radar (KCXX), 135 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:24 PM EDTTSTM WND DMG3 Sw Cornish, NHSEVERAL TREES DOWN.
May 26, 5:48 PM EDTTSTM WND DMG1 Se Claremont, NHSEVERAL TREES AND POWER LINES DOWN.
May 26, 5:51 PM EDTTSTM WND DMGNewport, NHSEVERAL TREES DOWN.
May 26, 6:10 PM EDTTSTM WND DMGAndover, NHTREES AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:56 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS51 KGYX 262107
SVRGYX
NHC009-013-019-262200-
/O.NEW.KGYX.SV.W.0007.210526T2107Z-210526T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
507 PM EDT Wed May 26 2021

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Sullivan County in central New Hampshire...
  Southern Grafton County in northern New Hampshire...
  Northwestern Merrimack County in central New Hampshire...

* Until 600 PM EDT.

* At 507 PM EDT, severe thunderstorms were located along a line
  extending from near Hanover to 6 miles west of Claremont, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Claremont, Lebanon, Franklin, New London, Plymouth, Grafton,
  Hanover, Charlestown, Enfield, Canaan, Holderness, Ashland,
  Danbury, Groton, Newport, Woodstock, Warner, Bristol, Grantham and
  Andover.

This includes the following highways...
 Interstate 89 between mile markers 26 and 60.
 Interstate 93 between mile markers 73 and 95.

This also includes...
  Rumney Rocks, Mount Kearsage, Carr Mountain, Stinson Mountain, and
Mount Tecumseh.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4349 7238 4352 7240 4357 7238 4360 7234
      4370 7230 4377 7220 4381 7218 4385 7218
      4399 7154 4362 7166 4360 7169 4359 7173
      4356 7173 4353 7169 4336 7174 4328 7241
      4334 7241 4336 7239 4338 7242
TIME...MOT...LOC 2107Z 255DEG 43KT 4376 7233 4335 7247 

HAIL...<.75IN
WIND...60MPH
 
$$

Ekster
1 follow-up statement
539 
WWUS51 KGYX 262136
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
536 PM EDT Wed May 26 2021

NHC009-013-019-262200-
/O.CON.KGYX.SV.W.0007.000000T0000Z-210526T2200Z/
Sullivan NH-Grafton NH-Merrimack NH-
536 PM EDT Wed May 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN SULLIVAN...SOUTHWESTERN GRAFTON AND NORTHWESTERN
MERRIMACK COUNTIES...

At 536 PM EDT, a severe thunderstorm was located near Grafton, or 8
miles north of New London, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Claremont, Lebanon, Franklin, New London, Plymouth, Grafton, Hanover,
Charlestown, Enfield, Canaan, Holderness, Ashland, Danbury, Groton,
Newport, Warner, Bristol, Grantham, Andover and Cornish.

This also includes...
  Mount Kearsage.
 
This includes the following highways...
 Interstate 89 between mile markers 26 and 59.
 Interstate 93 between mile markers 73 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4328 7241 4368 7228 4382 7159 4362 7166
      4360 7169 4359 7173 4356 7173 4353 7169
      4336 7174
TIME...MOT...LOC 2136Z 260DEG 39KT 4354 7203 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:58 PM EDT, 9 minutes earlier.

Area forecast discussion, May 26, 4:58 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Gray ME
458 PM EDT Wed May 26 2021

.SYNOPSIS...
A cold front will cross the region this evening. This front
will bring a threat of severe thunderstorms through the early
evening hours. High pressure will build north of the region
Thursday and Friday, as low pressure passes through the mid-
Atlantic states to our south. This low will bring a chance of
showers to southern areas, mainly Friday afternoon and evening.
Low pressure may affect the region around Monday with some rainy
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
5PM UPDATE...
Made some adjustments to temperatures and precipitation chances
based on latest observations and radar trends. Generally we are
expecting a line of storms tracking across the area over the
next few hours. This will be our primary window for severe
weather including damaging wind gusts.

ORIGINAL DISCUSSION...
Impacts: Showers and thunderstorms, some of which will be
severe, are expected to affect the region from now through the
late evening. Damaging winds are the primary threat, but an
isolated tornado and hail cannot be ruled out.

Still rather quiet across the CWA at the moment with only some
showers moving across northern areas. A line of showers and
thunderstorms currently stretches from upstate NY into eastern
PA with the southern half of the line being the most active.

Overall, not a whole lot of change in forecast thinking from
this morning. The line of showers and thunderstorms will
continue to push east through this evening with some individual
cells possibly developing ahead of it. Stronger storms within
the line will be capable of producing damaging winds as they
move across the CWA. In fact, based on recent mesoanalysis,
there may be more downdraft CAPE than regular CAPE in many
areas right now and this may be the case going forward too with
steep low-level lapse rates.

The changes to forecast thinking are mostly subtle, primarily
influenced from recent mesoanalysis and the 18Z ALY sounding.
Small hail remains a threat, but with poor mid-level lapse rates
and a freezing level well above 10000 ft from the ALY sounding,
likely not a high chance for any hail. Dew points have been
dropping since this morning with most of our automated sites in
the upper 50s to lower 60s...and the 18Z ALY sounding had LCLs
well above 1500 meters. While there is still a nonzero chance
for an isolated tornado, the threat is much lower than this
morning.

In coordination with SPC, a Severe Thunderstorm Watch has been
issued for all of NH and the westernmost ME counties, including
Cumberland County, that is in effect through 11pm EDT.

Once the showers and thunderstorms exit the region late this
evening, cooler and drier air will begin to filter into the
region behind a cold front. Lows will range from the lower 50s
to mid 60s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Impacts: Minimal. Possible fire weather concerns on Thursday.
Possible frost concerns for northern areas Thursday night.

High pressure begins to build into the region on Thursday with
cooler and drier air continuing to filter into the region. Sunny
skies are expected as highs range from the upper 50s in the
mountains to the upper 70s in southern areas. Breezy northwest
winds may ultimately produce elevated fire conditions for
portions of the region Thursday afternoon.

High pressure continues to build into the region Thursday night,
though clouds will be on the increase. Lows will be quite cool,
ranging from the mid 30s north to the upper 40s. Will see how
much cloud cover is present, but will need to monitor for
possible frost for northern areas Thursday night with light
winds expected.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The main headline in the extended portion of the forecast will
be much cooler temperatures than we are seeing today, and in
some instances, possibly well below normal.

The models are in reasonable agreement that low pressure will
move off the Mid Atlantic Coast Friday into Friday night. Enough
forcing for ascent and moisture advection looks to be in place
north of the low for some rain across southern zones, mainly
southern NH, centered around Friday afternoon and Friday night.
Otherwise, the air mass in place over northern New England will
be quite dry. If clouds stay away from the mountain zones Friday
night, there could be a frost.

The main period of uncertainty in this extended is what will
the sensible weather be on Memorial Day. There are several
solutions on the table including a low probability of a soaking
rain as per the 00z ECMWF. There are some ensemble members that
support this solution but it's an outlier. Will go with chance
PoPs since in most cases there's an upper level low around.
Otherwise, temperatures will remain near to below normal, with
the potential for well below normal if a more rainier pattern
looks to take place early in the week.

Dry weather looks to be the case Tue-Wed.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term...Showers and thunderstorms will move through the
region late this afternoon and this evening, clearing the region
late this evening. Northwest winds arrive behind a cold front
early tomorrow morning and continue through the day on Thursday.
Light winds and VFR conditions expected Thursday night.

Long Term...Possible MVFR conditions Friday afternoon and night
across southernmost NH in showers but right now prevailing VFR
looks to be a better bet. Otherwise, VFR Thursday night and also
Saturday, Sunday.

&&

.MARINE...
Short Term...SCA remains in effect through early Thursday
morning, but winds and seas should remain below SCA criteria
through the remainder of the period. Showers and possibly a
thunderstorm expected over the waters this evening and early
tonight with a shift to northwest winds on Thursday.

Long Term...SCA conditions, mainly for seas, will be possible
Sunday through Monday night in association with a long fetch of
northeast winds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ150>154.

&&

NEAR TERM...Watson
SHORT TERM...Watson
LONG TERM...Ekster
Hazardous weather outlook, May 26, 4:07 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Gray ME
407 PM EDT Wed May 26 2021

MEZ007-012-018-019-023-024-033-NHZ001>015-272015-
Northern Oxford-Southern Oxford-Interior York-
Central Interior Cumberland-Coastal York-Coastal Cumberland-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
407 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 208 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ008-009-013-014-020>022-025>028-272015-
Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Androscoggin-Kennebec-Interior Waldo-Sagadahoc-
Lincoln-Knox-Coastal Waldo-
407 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...Tonight.

A few thunderstorms are possible through this evening. Although
widespread severe weather is not expected, a few storms could
producing damaging winds and large hail. An isolated tornado is
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ150>154-272015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
407 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Thunderstorms will approach the coast this evening. Some storms could
produce damaging winds and large hail especially near the coast.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 26, 4:46 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Gray ME
446 PM EDT Wed May 26 2021

NHZ003-005-262115-
Northern Grafton-Southern Grafton-
446 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GRAFTON COUNTY...

At 445 PM EDT, a strong thunderstorm was located over Norwich, or 7
miles north of White River Junction, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lebanon, Plymouth, Hanover, Canaan, Groton, Piermont, Lyme, Hebron,
Dorchester, Ellsworth, Wentworth, Rumney, Orford and Orange.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4370 7230 4373 7226 4377 7220 4379 7220
      4381 7218 4382 7219 4383 7218 4386 7219
      4387 7217 4389 7217 4398 7181 4372 7171
      4365 7231
TIME...MOT...LOC 2045Z 255DEG 33KT 4376 7230

Clair
Special weather statement, May 26, 4:59 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Gray ME
459 PM EDT Wed May 26 2021

MEZ007-NHZ001-262145-
Northern Oxford-Northern Coos-
459 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OXFORD AND
NORTHEASTERN COOS COUNTIES...

At 459 PM EDT, a strong thunderstorm was located near Canaan, or 13
miles northwest of Colebrook, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pittsburg, Clarksville, Oxbow, Lynchtown, Parmachenee, Bowmantown,
Stewartstown and Upper Cupsuptic.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4531 7092 4524 7090 4523 7086 4514 7093
      4499 7151 4498 7154 4501 7147 4501 7150
      4507 7150 4512 7143 4520 7140 4524 7144
      4523 7138 4527 7136 4530 7130 4525 7123
      4524 7113 4530 7110 4532 7100 4535 7101
TIME...MOT...LOC 2059Z 244DEG 47KT 4507 7161

Clair

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:46 PM EDTSpecial Weather StatementGYXGrafton29 min
May 26, 4:51 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton54 min
May 26, 5:14 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Sullivan46 min
May 26, 5:52 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton, Merrimack, Strafford53 min
May 26, 5:58 PM EDTSevere Thunderstorm WarningGYXBelknap, Cheshire, Hillsborough, Merrimack, Rockingham, Strafford and 1 more62 min
May 26, 6:30 PM EDTSevere Thunderstorm WarningGYXCarroll, Strafford60 min
May 26, 6:59 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Hillsborough, Merrimack, Rockingham, Strafford61 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.